Home > Journals > Minerva Pediatrica > Past Issues > Minerva Pediatrica 2006 October;58(5) > Minerva Pediatrica 2006 October;58(5):491-4

CURRENT ISSUE
 

JOURNAL TOOLS

eTOC
To subscribe
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Reprints
Permissions

 

CLINICAL CASES   

Minerva Pediatrica 2006 October;58(5):491-4

Copyright © 2006 EDIZIONI MINERVA MEDICA

language: English

Weaning of epoprostenol in a small infant receiving concomitant bosentan for severe pulmonary arterial hypertension secondary to bronchopulmonary displasia

Rugolotto S. 1, Errico G. 2, Beghini R. 1, Ilic S. 2, Richelli C. 1, Padovani E. M. 1

1 Neonatal Intensive Care Unit Department of Pediatrics Ospedale Policlinico, Verona, Italy 2 Pediatric Cardiology Department of Pediatrics Ospedale Policlinico, Verona, Italy


PDF


Endothelin receptor antagonism is an important therapeutic tool of pulmonary arterial hypertension (PAH). Bosentan was the first orally active, dual antagonist of endothelin receptors in human adults, and has been recently considered for children as well. However, little is known about bosentan treatment in children weighing less than 10 kg. We describe the use of bosentan concomitantly to epoprostenol in an infant weighing 3.5 kg and affected with severe bronchopulmonary dysplasia (BPD) and PAH. At 5 months old, when she presented subsystemic PAH secondary to severe BPD, she was treated with oxygen, digoxin and diuretics. At 8 months old, due to severe PAH not responsive to 100% oxygen, high frequency oscillatory ventilation (HFOV) and nitric oxide (NO), we started epoprostenol and bosentan. Bosentan dose was doubled at 9 months old, when HFOV and NO were slowly discontinued due to improved oxygenation index. Regular echocardiographic measurements of systolic right ventricular pressure were recorded by the method of tricuspidal atrio-ventricular gradient. A four-month combined epoprostenol and bosentan treatment decreased systolic right ventricular pressure from 68% to 40% of the systemic level, till its normalization at 11 months old. Later, when bosentan and epoprostenol were discontinued and sildenafil was started, severe PAH was reported again. Our patient died due to septic shock and refractory hypoxia at 14 months old.

top of page